Iowa, 2001

Hail in Iowa, October 24, 2001

October 24, 2001 · NWS DVN · 2 events in 1 county or zone

Event Summary for 10/24/01:During the morning hours of October 24, thunderstorms developed across Eastern Iowa and Northwest Illinois. A cold front racing into this area, along with warm and unstable air just ahead of the front, helped some of these storms produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 10/24/01:During the morning hours of October 24, thunderstorms developed across Eastern Iowa and Northwest Illinois. A cold front racing into this area, along with warm and unstable air just ahead of the front, helped some of these storms produce hail. A few of these storms became strong enough to produce hail around 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 24, 2:00 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 24, 2:00 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT WED OCT 24 2001

MODELS ON TRACK WITH COLD FRONT OVER WESTERN IA EARLY THIS MORNING.
AVN THOUGH HANDLING POSITION OF SURFACE LOW OVER WEST CENTRAL MN
BETTER THAN ETA/NGM.  COLD AIR POISED OVER THE DAKOTAS BEHIND
SECONDARY FRONT EXTENDING WEST FROM MN LOW.  REGIONAL RADAR
COMPOSITE SHOWS ISOLATED TSRA OVER CENTRAL IA AHEAD OF FRONT. POST
FRONTAL -RA NOTED OVER EASTERN NE.  TSRA ACTIVITY OVER CENTRAL IA
SHOULD EXPAND EARLY THIS MORNING AS WESTERN IA FRONT PUSHES E INTO
A BETTER MOISTURE FIELD OVER THE MID MISSISSIPPI VALLEY AND WILL
KEEP LIKELY POPS GOING FOR THIS MORNING. FRONT PROGGED TO MOVE
ACROSS MISSISSISSIPPI RIVER AROUND 12Z WITH POST FRONTAL PCPN
LINGERING THROUGH THE MORNING. COLD AIR OVER DAKOTAS WILL BE MOVING
INTO NW CWA LATE THIS AFTERNOON. 850 TEMPS ARE PLENTY COLD TO SUPPORT
-SN IN THE WRAP AROUND TONIGHT INTO THURSDAY. WILL EXPAND FLURRY
WORDING DOWN TO I80 TONIGHT...SINCE MODELS TEND TO UNDERESTIMATE THE
SOUTHERN EXTENT OF THE WRAP AROUND CLOUDS AND PCPN. WIND WILL BE
ANOTHER PROBLEM AS THE COLDER AIRMASS MOVES IN LATE TODAY. 925/850
WINDS INCREASE TO 30 TO 40 MPH BY LATE AFTERNOON WITH H850 WINDS
INCREASING TO 50KTS THURSDAY PER AVN/ETA SOLUTIONS. SINCE NIGHTIME
HOURS ARE USUALLY NOT FAVORABLE FOR ADVISORY CATEGORY WINDS WILL HOLD
OFF ON ADVISORY. BUT...STEEP LOW LEVEL LAPSE RATES AND UNIDIRECTIONAL
WINDS THROUGH H850 PER MODEL SOUNDINGS MAY MAKE THIS EVENT THE
EXCEPTION. WILL HIT THE WINDS HARD IN ZONES AND LET DAY SHIFT HAVE
ANOTHER LOOK BEFORE GOING WITH HEADLINES. TEMPS TODAY WILL BE TRICKY
WITH 850 TEMPS COOLING INTO THE 0 TO +3 RANGE BY 00Z. HOWEVER...
MODELS INDICATE THAT DRY SLOT WILL WORK INTO EASTERN IA THIS
AFTERNOON AHEAD OF SECOND FRONT. A LITTLE SUN COULD HELP TEMPS
REBOUND. WILL GO WITH NEAR STEADY TEMPS FOR TODAY WITH MAXES NEAR
CURRENT READING.  TEMPS CRASH TONIGHT AS COLD AIR MOVES IN. 2METER
TEMPS ON THE AVN AND ETA SUPPORT MINS CLOSER TO THE FWC.

WINDY CONDITIONS WILL CONTINUE THURSDAY WITH MODELS SUGGESTING THAT
NORTHEASTERN HALF OF CWA STILL UNDER THE INFLUENCE OF WRAP AROUND
CLOUDS AND FLURRIES. CLOUDS AND PCPN PULL TO THE NORTHEAST BY FRIDAY
MORNING WITH WIND SUBSIDING SUM AS HIGH PRESSURE BUILDS TO THE WEST.
MAV NUMBERS LOOK REASONABLE THURSDAY INTO FRIDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, Oct 23, 11:06 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    BELLEVUE                  IA   .88 INCH HAIL
10/23/01   JACKSON                        EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0927 PM    WARREN                    IL   1.75 INCH HAIL
10/23/01   JODAVIESS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0936 PM    WINSLOW                   IL   .75 INCH HAIL
10/23/01   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0943 PM    GALENA                    IL   .25 INCH HAIL
10/23/01   JODAVIESS

1026 PM    2 W WINSLOW               IL   .25 INCH HAIL
10/23/01   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1050 PM    ORANGEVILLE               IL   1 INCH HAIL
10/23/01   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1117 PM    3 N DAVIS                 IL   1.5 INCH HAIL
10/23/01   STEPHENSON                     CONTINUOUS 1.00 TO 1.50
                                          INCH HAIL BETWEEN 1050
                                          PM AND 1117 PM COVERING
                                          THE GROUND ALONG ROCK
                                          GROVE ROAD FROM
                                          ORANGEVILLE TO THE
                                          COUNTY LINE AT LAKE
                                          SUMMERSET.  GROUND IS
                                          TOTALLY WHITE.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Oct 24, 4:16 AM CST, 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT WED OCT 24 2001

...RAIN AND A FEW THUNDERSTORMS THIS MORNING THEN WINDY AND MUCH
COLDER WEATHER TONIGHT...

A COLD FRONT WILL MOVE THROUGH EAST CENTRAL AND SOUTHEAST IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY
THIS MORNING.  A FEW THUNDERSTORMS WILL OCCUR ALONG THE FRONT. STRONG
THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM
FAIRFIELD NORTHEAST THROUGH THE QUAD CITIES. THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND
WIND GUSTS NEAR 50 MPH. THE THUNDERSTORM THREAT WILL END BY MID
MORNING AS THE FRONT EXITS WEST CENTRAL ILLINOIS. AN AREA OF LIGHT
RAIN IS EXPECTED TO DEVELOP BEHIND THE FRONT AND LAST INTO THE EARLY
AFTERNOON.

A MUCH STRONGER COLD FRONT POISED OVER THE NORTHERN PLAINS WILL SWEEP
SOUTHEAST TODAY. THE FRONT WILL REACH EAST CENTRAL IOWA BY LATE
THIS AFTERNOON AND MOVE THROUGH WEST CENTRAL ILLINOIS DURING THE
EVENING.  THE FRONT WILL USHER IN WINDY AND MUCH COLDER CONDITIONS.
WEST WINDS WILL INCREASE TO 20 TO 30 MPH OVER THE REGION LATE THIS
AFTERNOON AND THIS EVENING.  THE STRONG WINDS WILL LAST THROUGH
THURSDAY.   TEMPERATURES WILL FALL TO AROUND 30 DEGREES BY THURSDAY
MORNING AND ONLY RECOVER INTO THE 40S BY THURSDAY AFTERNOON.
TEMPERATURES BY FRIDAY MORNING READINGS WILL BE IN THE 20S.  THE AIR
WILL BE COLD ENOUGH TO WRING OUT SOME SNOW FLURRIES TONIGHT AND
THURSDAY ALONG AND NORTH OF INTERSTATE 80.

SPOTTER ACTIVATION MAY BE NEEDED OVER EXTREME EAST CENTRAL AND
SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY
THIS MORNING.

DLF

The radar

The Quad Cities radar (KDVN), 108 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henry

When
October 24, 4:31 AM CST
Where
Henry County, Mt Pleasant
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -91.550

1 inch hail reported by law enforcement.

Hail, Henry

When
October 24, 4:41 AM CST
Where
Henry County, 5 mi N of New London
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -91.400

0.75 in hail reported by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5270212, 5270213.